Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 23, NWS San Angelo, TX

December 26, 2018Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at Dec 26, 2018, 4:45 PM CST for Callahan County, Texas. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 26, 2018, 4:45 PM CST (22:45 UTC)
Expired
Dec 26, 2018, 5:09 PM CST
In force
24 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 25 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 4:51 PM CSTTSTM WND DMGClyde, TXPOWER LINE BLOWN DOWN IN THE VICINITY OF CLYDE.
Dec 26, 5:18 PM CSTFUNNEL CLOUDPutnam, TX&&
Dec 26, 5:18 PM CSTFUNNEL CLOUDPutnam, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 26, 2:11 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WFUS54 KSJT 262245
TORSJT
TXC059-262330-
/O.NEW.KSJT.TO.W.0023.181226T2245Z-181226T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
445 PM CST WED DEC 26 2018

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Northern Callahan County in west central Texas...

* Until 530 PM CST.
    
* At 445 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Eula, or near Clyde, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Baird around 500 PM CST.
  Putnam around 520 PM CST.

Other locations impacted by this tornadic thunderstorm include
Admiral and I-20 Near The Callahan-Eastland County Line.

This includes Interstate 20 between Mile Markers 295 and 323.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3227 9959 3246 9960 3251 9911 3224 9912
TIME...MOT...LOC 2245Z 267DEG 31KT 3236 9953 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
3 follow-up statements
309 
WWUS54 KSJT 262253
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
453 PM CST WED DEC 26 2018

TXC059-262330-
/O.CON.KSJT.TO.W.0023.000000T0000Z-181226T2330Z/
Callahan TX-
453 PM CST WED DEC 26 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR NORTHERN
CALLAHAN COUNTY...
    
At 452 PM CST, a severe thunderstorm capable of producing a tornado
was located over Baird, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Putnam around 515 PM CST.

Other locations impacted by this tornadic thunderstorm include
Admiral and I-20 Near The Callahan-Eastland County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3227 9953 3245 9954 3251 9911 3224 9912
TIME...MOT...LOC 2252Z 265DEG 32KT 3237 9942 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
278 
WWUS54 KSJT 262301
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
501 PM CST WED DEC 26 2018

TXC059-262330-
/O.CON.KSJT.TO.W.0023.000000T0000Z-181226T2330Z/
Callahan TX-
501 PM CST WED DEC 26 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
NORTHEASTERN CALLAHAN COUNTY...
    
At 500 PM CST, a severe thunderstorm capable of producing a tornado
was located near Baird, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Putnam around 510 PM CST.

Other locations impacted by this tornadic thunderstorm include
Admiral and I-20 Near The Callahan-Eastland County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3227 9942 3247 9941 3251 9911 3224 9912
TIME...MOT...LOC 2300Z 264DEG 33KT 3240 9931 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
482 
WWUS54 KSJT 262309
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
509 PM CST WED DEC 26 2018

TXC059-262318-
/O.CAN.KSJT.TO.W.0023.000000T0000Z-181226T2330Z/
Callahan TX-
509 PM CST WED DEC 26 2018

...THE TORNADO WARNING FOR NORTHEASTERN CALLAHAN COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area until 530 PM CST.

A Tornado Watch remains in effect until 1000 PM CST for west central
Texas.

LAT...LON 3227 9942 3247 9941 3251 9911 3224 9912
TIME...MOT...LOC 2306Z 267DEG 31KT 3240 9922 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Dec 26, 2:47 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 26, 2:47 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
247 PM CST Wed Dec 26 2018

.SHORT TERM...
(Tonight and Thursday

Squall line of strong to severe thunderstorms will track east into
West Central Texas this afternoon, and will follow the latest
high res models for its timing across the area. In general
however, the storms should be pushing out of the western counties
early this evening and then exiting the eastern counties later in
the evening.

.LONG TERM...
(Thursday Night through Wednesday)

Next upper level trough will slide into the Southern Rockies for
Friday and Saturday. Much colder conditions expected by Saturday
with highs only in the mid 30s to lower 40s. Some chance of very
light precipitation, perhaps in the form of some sort of wintry
precipitation. Given how light the precip is however, little in
the way of actual impacts expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 46  58  32  46 /  50   0   0   0
San Angelo 	 45  62  33  54 /  20   0   0   0
Junction 	 45  65  34  61 /  80   0   0   0
Brownwood 	 45  61  32  50 /  90   0   0   0
Sweetwater 	 44  55  33  44 /  10   0   0   0
Ozona      	 41  60  35  58 /  20   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Dec 26, 2:23 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
223 PM CST Wed Dec 26 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
223 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will continue to develop and move across
West Central Texas through early this evening. Damaging winds,
large hail, and isolated tornadoes will be possible. Severe
Thunderstorm and Tornado watches remain in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested.

In the hours before

Local storm report, Dec 26, 4:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
408 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     4 SSW SAN ANGELO        31.39N 100.48W
12/26/2018  M54 MPH          TOM GREEN          TX   ASOS

            GUST WAS MEASURED BY THE ASOS AT THE SAN
            ANGELO AIRPORT.

&&
Local storm report, Dec 26, 4:11 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
411 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     MARYNEAL                32.24N 100.45W
12/26/2018  M50 MPH          NOLAN              TX   PUBLIC

&&
Special weather statement, Dec 26, 4:25 PM CST, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
425 PM CST WED DEC 26 2018

TXZ098-099-262315-
Haskell TX-Throckmorton TX-
425 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND NORTHWESTERN
THROCKMORTON COUNTIES UNTIL 515 PM CST...

At 424 PM CST, Doppler radar was tracking a strong thunderstorm near
Rule, or 12 miles west of Haskell, moving northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rochester around 430 PM CST.
  O'brien around 435 PM CST.

Other locations impacted by this storm include Jud, Us-
277 Near The Haskell-Knox County Line and Us-380 Near The Haskell-
Stonewall County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CST for west central
Texas.

LAT...LON 3338 9936 3296 9962 3296 9999 3333 10000
      3340 9995 3340 9939
TIME...MOT...LOC 2224Z 208DEG 54KT 3323 9994
Local storm report, Dec 26, 4:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
434 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     DYESS AFB               32.42N 99.86W
12/26/2018  M55 MPH          TAYLOR             TX   ASOS

0405 PM     TSTM WND GST     2 E WALL                31.37N 100.27W
12/26/2018  M51 MPH          TOM GREEN          TX   MESONET

&&
Special weather statement, Dec 26, 4:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
434 PM CST WED DEC 26 2018

TXZ065-066-072-073-076>078-139-140-154-168-169-262315-
Menard TX-Schleicher TX-Runnels TX-Kimble TX-Tom Green TX-
Crockett TX-Coleman TX-Coke TX-McCulloch TX-Brown TX-Concho TX-
Sutton TX-
434 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE...SCHLEICHER...
NORTHWESTERN KIMBLE...NORTHWESTERN BROWN...COLEMAN...NORTHWESTERN
MCCULLOCH...TOM GREEN...SOUTHEASTERN CROCKETT...MENARD...RUNNELS...
CONCHO AND SUTTON COUNTIES UNTIL 515 PM CST...

At 432 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Coleman to 7 miles west of
Eden to 17 miles south of Sonora. Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Eden around 440 PM CST.
  Grosvenor around 450 PM CST.
  Byrds around 455 PM CST.
  Melvin and Salt Gap around 500 PM CST.
  May and Doole around 505 PM CST.
  Pear Valley around 510 PM CST.
  Waldrip around 515 PM CST.

Other locations impacted by these storms include Fife, Us-
277 Near The Sutton-
Schleicher County Line, Mozelle, Camp Sol Mayer, Us-
83 Near The Menard-Concho County Line, Wilmeth, I-
10 Near The Crockett-Sutton County Line, The Intersection Of Us-
277 And Ranch Road 189, The Intersection Of I-
10 And Ranch Road 1989 and The Intersection Of Ranch Road 380 And
Ranch Road 381.

This includes Interstate 10 between Mile Markers 379 and 436.

A Tornado Watch remains in effect until 1000 PM CST for west central
Texas.

A Severe Thunderstorm Watch remains in effect until 700 PM CST for
west central Texas.

LAT...LON 3029 10119 3109 10074 3109 10069 3117 10069
      3200 10022 3198 9886 3141 9936 3029 10021
TIME...MOT...LOC 2232Z 252DEG 42KT 3191 9938 3123 9997 3033 10073

PO
Local storm report, Dec 26, 4:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND GST     5 W ROTAN               32.85N 100.55W
12/26/2018  M63 MPH          FISHER             TX   MESONET

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 11:47 AM CSTSpecial Weather StatementSJTSan Saba43 min
Dec 26, 12:23 PM CSTSpecial Weather StatementSJTSan Saba37 min
Dec 26, 1:44 PM CSTSpecial Weather StatementSJTUpton46 min
Dec 26, 2:38 PM CSTSpecial Weather StatementSJTIrion, Sterling52 min
Dec 26, 2:41 PM CSTSevere Thunderstorm WarningSJTCrockett64 min
Dec 26, 3:07 PM CSTSpecial Weather StatementSJTCoke, Irion, Sterling, Tom Green38 min
Dec 26, 3:16 PM CSTSpecial Weather StatementSJTHaskell, Jones44 min
Dec 26, 3:20 PM CSTSpecial Weather StatementSJTFisher, Nolan40 min
Dec 26, 3:47 PM CSTSpecial Weather StatementSJTJones, Taylor58 min
Dec 26, 3:51 PM CSTSpecial Weather StatementSJTCoke, Concho, Irion, Runnels, Schleicher, Sterling and 2 more39 min
Dec 26, 4:20 PM CSTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor40 min
Dec 26, 4:25 PM CSTSpecial Weather StatementSJTHaskell50 min
Dec 26, 4:34 PM CSTSpecial Weather StatementSJTColeman, Concho, Menard, Runnels, Schleicher, Sutton and 1 more41 min
Dec 26, 4:41 PM CSTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor49 min
Dec 26, 5:15 PM CSTSpecial Weather StatementSJTConcho, Kimble, McCulloch, Menard, Sutton45 min
Dec 26, 5:36 PM CSTSpecial Weather StatementSJTThrockmorton24 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.